Case Presentation: A 66-year-old male with a past medical history of left frontal Glioblastoma multiforme (GBM) with recent resection, radiation therapy, and temozolomide presented to the emergency department with chest pain. CT chest revealed bilateral subsegmental pulmonary embolisms for which a heparin drip was initiated. Duplex also shows a right lower extremity DVT. Given recent GBM resection, a head CT was obtained revealing a small intraparenchymal hemorrhage (IPH) within the frontal resection cavity. Patient was transferred to the Neuro ICU and heparin was discontinued. Patient did not display any new neurologic deficits and no surgery was indicated for the small bleed. IR was consulted and placed an infrarenal IVC filter. A few days later, the decision was made to start Warfarin without heparin. 36 hours later, the patient had a syncopal episode while obtaining standing blood pressures. Systolic blood pressures during this time were noted to be 70’s. IV fluids were administered and patient recovered quickly. Over the next days, patient had several more syncopal episodes while walking. Orthostatic blood pressures remained positive despite further fluid resuscitation. Telemetry and Echo showed no abnormalities. Further questioning revealed patient developed lower abdominal pressure while walking prior to syncope. This led to ordering a CT abdomen/pelvis with contrast which revealed extensive thrombosis above and below the IVC filter into bilateral iliofemoral veins. As his INR was still subtherapeutic, heparin drip was started. IR performed a thrombectomy of over one liter of the clot, removed the IVC filter, and placed a new suprarenal IVC filter. During the procedure, active re-thrombosis was visualized. Further thrombectomy was performed the following day. Hematology was consulted given the observed hypercoagulability despite heparin. The patient was started on Apixaban, as warfarin has a higher risk of spontaneous IPH. Patient’s orthostatic vitals improved and no further syncopal events occurred.
Discussion: IVC filters are effective in preventing catastrophic DVT migration in patients that cannot be anticoagulated. Less than 2% of cases can develop occlusive thrombosis of the IVC filter. Even more rare is extensive thrombosis of the IVC leading to syncope. In this case, the thrombosis limited venous return from the lower extremities to the heart. This, in turn, decreases preload causing orthostatic hypotension, cerebral hypoperfusion, and resultant syncope. GBM is a malignancy that is known to induce hypercoagulable states, with postoperative venothromboembolism risk 7-28% long term. Starting warfarin without bridging is also thought to induce an initial hypercoagulable state by decreasing the production of anticoagulant factors Protein C and S prior to decreasing procoagulant factors. This combination led to the perfect storm of hypercoagulability.
Conclusions: This case serves as a reminder that despite syncope algorithms, an in-depth clinical investigation is necessary.